Florida, 2012Hail and Damaging Winds in Florida, April 3, 2012
April 3, 2012 · NWS TAE · 16 events in 2 counties and zones
A mesoscale convective vortex affected the forecast area during the afternoon hours of April 3rd. This feature locally enhanced the wind profile and with a moderately unstable airmass in place, severe thunderstorms erupted over portions of northwest Florida and southwest Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex affected the forecast area during the afternoon hours of April 3rd. This feature locally enhanced the wind profile and with a moderately unstable airmass in place, severe thunderstorms erupted over portions of northwest Florida and southwest Georgia. One man was killed in Leon county when a tree fell on him.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 3, 9:36 AM EST, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 3, 9:36 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1036 AM EDT Tue Apr 3 2012
.NEAR TERM (Today and Tonight)...Another foggy morning for
Tallahassee and surrounding areas. After the fog lifts, moisture
will stay high for many areas as some storms pass the region. An
upper level impulse in the ridge aloft in combination with
conditionally unstable lapse rates around 850-650 mb is causing a
system of storms to move through the forecast area today. There are
breezy winds ahead of this system and the leading edge has some
heavy rain. There is potential for small hail and damaging winds
with these storms. They are currently around Panama City to
Pensacola, but will lift to the northeast this afternoon. Highs
today are expected to reach the mid to upper 80s inland, with 70s
to 80s along shore and slightly lower highs to the west where the
storm will reach first. Lows tonight will be in the lower 60s.
&&
.Aviation (Through 12 UTC Wednesday)...BR and low level stratus this
morning is resistant to lift at the FL and AL sites. Some showers
and thunderstorms are near ECP right now and will move northeast
later today. With added moisture from this system and calm winds
again overnight, BR tomorrow is likely.
&&
.Marine...Winds and seas will remain well below advisory levels
today and tomorrow, except for slight bumps in the winds with the
approach of an impulse moving eastward today and tonight with the
seabreeze. Winds and seas will increase through Friday as a cold
front slowly approaches from the west, bringing with it a chance of
rain. Winds will shift to the north behind the front late Friday or
Saturday as the rain ends.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 86 61 85 64 83 / 20 30 20 10 50
Panama City 79 65 79 67 77 / 70 30 20 20 50
Dothan 85 62 84 64 81 / 40 30 30 30 50
Albany 86 61 85 63 81 / 30 30 30 20 50
Valdosta 87 61 85 64 83 / 30 30 30 10 50
Cross City 82 62 83 63 82 / 10 30 20 10 50
Apalachicola 78 65 78 66 76 / 50 30 10 10 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&
Moore/Van Dyke/Godsey
Hazardous weather outlook, Apr 3, 3:05 AM EST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 AM EDT TUE APR 3 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-040815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
405 AM EDT TUE APR 3 2012 /305 AM CDT TUE APR 3 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
PATCHY FOG IS POSSIBLE THIS MORNING. OTHERWISE...ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY.
CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE
STORMS...BUT A STORM OR TWO COULD BRIEFLY APPROACH SEVERE
LEVELS...WITH MARGINALLY DAMAGING WIND GUSTS OR HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED
WEDNESDAY. CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD
SEVERE STORMS...BUT A STORM OR TWO COULD BRIEFLY APPROACH SEVERE
LEVELS. A MORE ORGANIZED SEVERE STORM THREAT IS POSSIBLE THURSDAY
AS THE WINDS ALOFT INCREASE AHEAD OF A SLOWLY APPROACHING COLD
FRONT. HOWEVER...IT IS NOT YET CLEAR WHETHER THIS COLD FRONT WILL
BE STRONG ENOUGH TO ORGANIZE THE STORMS INTO A WELL DEFINED THREAT
AREA. PLEASE MONITOR FUTURE FORECASTS FOR MORE INFORMATION ABOUT THE
POTENTIAL FOR SEVERE STORMS ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
FOURNIER
Thunderstorm Wind, Leon
- When
- April 3, 1:59 PM EST to 2:00 PM EST
- Where
- Leon County, (Tlh)tallahassee Rgnl Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.390, -84.350
The Tallahassee Regional Airport measured a wind gust of 256/54 knots at 2:59 pm EDT and a wind gust of 274/52 knots at 3:00 pm EDT.
Thunderstorm Wind, Leon
- When
- April 3, 2:14 PM EST
- Where
- Leon County, 0.69 mi N of North Florida Fairgrounds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 30.410, -84.270
A tree was blown down on Kendall Drive. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- April 3, 2:17 PM EST
- Where
- Leon County, 0.69 mi N of Lake Ella
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 30.470, -84.270
A tree was blown down near Betton and Marion Ave near Lake Winthrop Park. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- April 3, 2:21 PM EST
- Where
- Leon County, 0.66 mi SE of Tallahassee Community Airport
- Measured
- 60 kt (69 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 30.534, -84.361
Several trees were blown down near the intersection of Jackson Cove Road and Old Bainbridge, including a large, 6 foot diameter tree. A man working outside in his yard was hit by a falling tree and later died on April 6th due to his injuries. Several power outages also occurred as a result of the downed trees. A tree also fell on a resident's vehicle as well as a house. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- April 3, 2:21 PM EST
- Where
- Leon County, 0.55 mi ESE of Tallahassee Community Airport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.537, -84.362
A tree was blown down blocking Old Bainbridge road near the intersection of Bryant Street. Pea sized hail was also reported in the area. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- April 3, 2:22 PM EST
- Where
- Leon County, 1.29 mi NNE of Tallahassee Community Airport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.556, -84.360
A tree was blown down at the intersection of Old Bainbridge and Valley Farm Road. Monetary damage was estimated.
Thunderstorm Wind, Gadsden
- When
- April 3, 2:30 PM EST
- Where
- Gadsden County, 2.74 mi NE of Gibson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.590, -84.360
A tree was blown down onto a power line on Old Bainbridge Road in Gadsden county near the county border. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- April 3, 2:31 PM EST
- Where
- Leon County, Bradfordville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.570, -84.220
A tree was blown down on Kinhega Drive near Thomasville Road. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- April 3, 2:31 PM EST
- Where
- Leon County, 1.91 mi E of Orchard Pond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 30.594, -84.288
A tree was blown down onto a pickup on the road near the intersection of North Meridian and Orchard Pond Road. The driver escaped uninjured, but the pickup was destroyed. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- April 3, 2:49 PM EST
- Where
- Leon County, 2.38 mi W of Iamonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.660, -84.200
A tree was blown down in the County Road 12 area of Gallien Road. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- April 3, 2:49 PM EST
- Where
- Leon County, 2.39 mi NNW of Lake Iamonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.660, -84.270
A tree was blown down near Meridian Hills Road and Buckhorn Drive. Monetary damage was estimated.
Hail, Leon
- When
- April 3, 2:59 PM EST
- Where
- Leon County, 2.26 mi SW of Miccosukee
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.570, -84.070
Dime to quarter sized hail covered a yard near Moccasin Gap and Miccosukee Road. The report was relayed by WCTV.
Hail, Leon
- When
- April 3, 3:03 PM EST
- Where
- Leon County, 0.38 mi NNW of Miccosukee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.595, -84.041
Quarter sized hail was reported at 14000 Moccasin Gap Road in Miccosukee.
Thunderstorm Wind, Leon
- When
- April 3, 3:08 PM EST
- Where
- Leon County, 0.89 mi W of Pisgah Church
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.549, -84.165
A tree was blown down near Centerville Road and Treasure Oaks. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- April 3, 3:19 PM EST
- Where
- Leon County, 3.05 mi WSW of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.540, -84.090
A tree was blown down near the intersection of Miccosukee Road and Baum Road. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- April 3, 3:22 PM EST
- Where
- Leon County, 1.19 mi W of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.550, -84.060
A tree was blown down on Chemonie Plantation near Miccosukee Road. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 3, 201229 injured · $798 million · EF3 · 94 events
- Flash Flood in West Virginia, April 3, 2012$175,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 3 to 5, 2012$100,000 · 1 in hail · 11 events
- Flash Flooding and Hail in Louisiana, April 3 to 5, 2012$55,000 · 1.75 in hail · 11 events
- Flash Flooding and Flooding in Kentucky, April 3 to 4, 2012$60,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, April 3, 2012$40,000 · 1 in hail · 9 events
- Hail in Texas, April 3 to 4, 2012$26,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 3 to 4, 2012EF0 · 29 events
- Hail and Damaging Wind in Tennessee, April 3, 2012$25,000 · 1.25 in hail · 6 events
- Tornado and Hail in Louisiana, April 3, 2012$6,000 · EF0 · 23 events
- Hail and Damaging Winds in Arkansas, April 3, 2012$10,000 · 1.75 in hail · 15 events
- Hail and Damaging Wind in Georgia, April 3, 2012$15,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364299, 364300, 364301, 364302, 364303, 364304, 364305, 364306, 364307, 364308, 364309, 364310, 364311, 364312, 364313, 364314.